South Dakota, 2011

Hail and Damaging Winds in South Dakota, July 31, 2011

July 31, 2011 · NWS UNR · 7 events in 2 counties and zones

A severe thunderstorm developed across the northern Black Hills and moved northward across the Spearfish area into southern Butte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across the northern Black Hills and moved northward across the Spearfish area into southern Butte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 1:06 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 1:06 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SUN JUL 31 2011

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
NORTHEAST WYOMING. HIGH BL MOISTURE ACROSS THE AREA...WITH SURFACE
DEWPOINTS INTO THE LOWER 70S ACROSS THE EASTERN PORTIONS OF
FORECAST AREA. VERY UNSTABLE ACROSS WESTERN SOUTH DAKOTA...WITH
MLCAPE GREATER THAN 3000J/KG. CAP SLOWLY ERODING. TCU POPPING UP
OVER THE BLACK HILLS INTO SOUTHWEST SOUTH DAKOTA. VERY SUBTLE WAVE
LIFTING THROUGH WYOMING...AND WILL MOVE ACROSS THE FORECAST AREA THIS
EVENING. SUFFICIENT SHEAR WILL ALLOW FOR SUPERCELLS TO APPEAR.
VERY LARGE HAIL AND DAMAGING WINDS EXPECTED. 0-1KM SHEAR ACROSS
NORTHWEST SOUTH DAKOTA LOWER LCL SUGGEST A SMALL TORNADO THREAT.
SLOW STORM MOTION AND HIGH PRECIPITABLE WATER WILL RESULT IN
LOCALLY HEAVY RAIN.

MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT NORTH/EAST OF THE
FORECAST AREA THIS EVENING...HOWEVER STEEP MID LEVEL LAPSE RATES
AND MONSOON MOISTURE COULD KEEP ISOLATED CONVECTION AROUND THROUGH
THE NIGHT.

ON MONDAY...A STRONGER SHORTWAVE MOVES ACROSS THE AREA ON
MONDAY...AS COLD FRONT SLIDES THROUGH NORTHEAST WYOMING/WESTERN
DAKOTAS. THREAT FOR ANOTHER ROUND OF SEVERE WEATHER...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA. HIGH PRESSURE SETTLES IN ACROSS THE AREA
FOR TUESDAY. WILL BE PLEASANTLY COOLER. THUNDERSTORM THEAT LIMITED
TO HIGHER TERRAIN OF NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA.

EXTENDED...ACTIVE PATTERN WILL CONTINUE OVER THE REGION AS AN UPPER
RIDGE REMAINS ANCHORED OVER THE SRN PLAINS. THIS WILL BRING
MONSOONAL FLOW ALONG WITH VARIOUS SHORT WAVES THROUGH OUR AREA.
THEREFORE...WILL CONTINUE THE DAILY CHANCE FOR THUNDERSTORMS.
TEMPERATURES WILL REMAIN NEAR AVERAGE.

&&

.AVIATION...SCT TSRA ARE EXPECTED THROUGH THIS EVENING
...PARTICULARLY OVER NWRN SD WHERE SOME STORMS MAY BECOME SEVERE.
LCL IFR VIS CAN BE EXPECTED IN HEAVIER PRECIP. OTHERWISE...VFR
CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ MONDAY FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Jul 31, 10:40 AM MST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1140 AM MDT SUN JUL 31 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
742 AM MDT (842 AM CDT) SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FROM THE BLACK HILLS INTO NORTHWESTERN SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT
INDEX VALUES WILL REACH 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA MONDAY AFTERNOON AND EVENING.

THE HEAT ADVISORY WILL CONTINUE THROUGH MONDAY AFTERNOON...WHERE
HEAT INDEX VALUES WILL REACH 100 TO 105 DEGREES ACROSS CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 96 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 31, 3:12 PM MST
Where
Lawrence County, 3.08 mi W of Spearfish
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.503, -103.912

Wind gusts were estimated at 60 mph.

Hail, Lawrence

When
July 31, 3:22 PM MST
Where
Lawrence County, 3.08 mi W of Spearfish
Measured
0.88 in hail
Reported by
Public
Coordinates
44.503, -103.912

Hail, Lawrence

When
July 31, 3:30 PM MST
Where
Lawrence County, 1.54 mi NW of Spearfish
Measured
2 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
44.518, -103.869

Large hail damaged vehicles and buildings in Spearfish.

Hail, Lawrence

When
July 31, 3:30 PM MST
Where
Lawrence County, 3 mi NNW of Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.540, -103.873

Hail, Lawrence

When
July 31, 3:35 PM MST to 3:40 PM MST
Where
Lawrence County, 2 mi NNW of St Onge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.577, -103.736

Thunderstorm Wind, Lawrence

When
July 31, 3:35 PM MST
Where
Lawrence County, 2 mi NNW of St Onge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.577, -103.736

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
July 31, 3:40 PM MST to 3:55 PM MST
Where
Butte County, 1.27 mi ESE of Fruitdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.663, -103.696

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 331183, 331179, 331180, 331184, 331182, 337862, 331181.